Well, that was harder than expected

I will tell yhohou no lie–the second couple weeks of my inpatient leukemia treatment were way, way, way harder than I expected. After getting over the nausea of the actual chemotherapy, I thought I’d be sitting pretty here, taking prophylactic meds and enjoying Johns Hopkins’ decent menu and reading novels.

Instead, at some point I started getting fevers and often shaking chills every night, which is not particularly restful. Also, as the fevers kept getting hotte.r and hotter, I had some throwing up just from anxiety, wondering what infection was going through my body while I had no immune system. At a certain point for a few days I calmed down because the doctor said the fevers could be just my bone marrow gearing up, but then they got high enough to make it clear this was not a compelling explanation. The doctors kept telling me, every time they came for rounds in the morning, that I was on the best prophylactic drugs they had.The worst night I had a fever of 40.1 C–don’t tell me what that is in Fahrenheit, as I don’t want to know.

The next morning, either because 40.1 is how the body says something needs to change, or because that morning I happened to get a new attending physician (they change every 2 weeks), they decided there was a drug they could swap out for something even better, and another drug entirely to give me. That night the fevers started going down, about a degree a day. Last night I didn’t have any fever at all–it was great.

One of the new drugs they have me on, ambisome, turned out to make me pretty queasy–keeping down food was touch and go for a couple days, which can be very tiring in and of itself. You spend an hour nibbling down a peanut butter and jelly sandwich, and then an hour later it all comes up again. (Isn’t peanut butter supposed to digest easily?) However, when I brought this problem up at rounds they added a third anti-nausea medicine. I wouldn’t say I actually get hungry at any point, but at least I can get in the nutrition without it being a grueling, all-day dispiriting enterprise. All the anti-nausea meds make me a tiny bit out of it, but they sure beat the alternative.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s